Facial overfilling with large volumes and/ or too frequent filler injections can cause non-esthetic results but also permanent structural defects in the treated areas.11
Allergic and Hypersensitivity Reactions
Fillers can lead to foreign body granulomas and hypersensitivity reactions, which manifest as induration, erythema, and nodular swelling at the injection site in a few days or even after years of injection. The diagnosis of granuloma is a histopathological one and a biopsy is required in suspected cases.
Bovine collagen may lead to localized hypersensitivity reaction in a short time or a systemic hypersensitivity reaction manifesting as urticaria and fever, which may need a short term of oral corticosteroids. Reactions of foreign body granulomatous to fillers may happen after a long time, manifesting as indurated nodular swellings at the injection site, which may need intralesional corticosteroid injections. The hypersensitivity pathogenesis responses may be related to the presence of short amounts of protein contaminants in the fillers, which may lead to hypersensitivity reactions and granulomaformations.12
Vascular Adverse Effects
Filler-induced skin necrosis due to inadvertent intravascular injection of filler that causes impediment of the blood flow is a rare but serious adverse effect (Figures 4, 5). Recognition of intravascular injection at the earliest and quick, aggressive treatment is important to avoid irreversible damage. Vascular injections can be identified on the basis of occlusive symptoms, which present as immediate, severe pain and discoloration in cases of arterial occlusion and less severe, dull pain in cases of venous injection.13 It is commonly noted over the glabellar region because of injection into the supratrochlear artery. Retinal embolism attributed to intravascular injection into the supratrochlear artery, supraorbital, angular, and dorsal nasal arteries is also a rare side effect. In cases of retinal artery occlusion, acetazolamide, sublingual nitroglycerine, and intravenous infusion of mannitol should be given at the earliest to prevent permanent vision loss.14 In cases associated with a hyaluronic acid filler, a hyaluronidase injection to dissolve the filler should be immediately performed as emergency procedure.15 In case there is no improvement in the symptoms, anterior chamber paracentesis by an ophthalmologist should be performed to reduce the intraocular pressure.
Cerebral ischemic event because of retrograde flow of filler emboli in the internal carotid artery is another non-prevalent but life-threatening adverse effect.16 This adverse effect can be avoided by aspiratingthe needle before injecting, keeping the needle moving while injecting, using a less dense filler, and injecting low volumes in two or three sessions rather than a high volume in a single session.17,18 If any symptoms/signs of tissue necrosis appear, the injection must be stopped immediately, and an injection of hyaluronidase enzyme be performed to minimize the tissue necrosis. Other treatment options include warm compresses, massaging or tapping the area, and applying 2% nitroglycerin paste over the affected area to promote vasodilatation. 7 Topical oxygen therapy, systemic steroids, filler removal through puncture, low molecular weight heparin, sildenafil, and intravenous prostaglandin have been reported as beneficial in cases where hyaluronidase was ineffective.19
This serious adverse effect occurs seen when fillers are injected into the infraorbital hollow and tear trough. Fillers can cause this type of edema by impeding the lymphatic drainage either due to direct pressure over the lymphatics or by augmenting the barrier of the malar septum. Malar edema is a challenging complication to manage as it usually is long-lasting and responds poorly to treatment modalities such as cold compresses, head elevation, lymphatic drainage, manual compression, and oral steroid therapy. This complication can be reduced by limiting the volume of filler material and by injecting slowly the filler material deep into the malar septum at the level of pre-periosteum.20
The risk of infections with filler injection may increase secondary to skin barrier damage. It is important to consider filler injections as a medical procedure when referring to the need of aseptic practices. The standard should be identical. A wide variety of bacterial, viral, and fungal infections have been observed with the use of fillers, mostly when hygienic measures were either missing or of low standard. Reactivation of herpes simplex virus infection is mostly seen after lip augmentation in patients with history of relapsing herpes labialis. It can be avoided by preventing the procedure in patients with active infection or by initiation of antiviral therapy at least 3 days before the procedure in patients with recurrent infection.